Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 157, NWS Twin Cities, MN

August 5, 20195 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 5, 2019, 1:13 PM CDT for 5 counties in Minnesota. It was in force for 47 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2019, 1:13 PM CDT (18:13 UTC)
Expired
Aug 5, 2019, 2:00 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Anoka County, MN, Chisago County, MN, Hennepin County, MN, Ramsey County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 65 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 1:14 PM CDTTSTM WND GST 521 Se Blaine, MNAWOS STATION KANE BLAINE AP.
Aug 5, 1:15 PM CDTTSTM WND GST 581 Nw Coon Rapids, MNMESONET STATION AS738 COON RAPIDS.
Aug 5, 1:17 PM CDTHAIL 2Ham Lake, MNTIME ESTIMATED.
Aug 5, 1:18 PM CDTHAIL 21 Nw Blaine, MNTHE MAJORITY WAS 1.5 INCH IN DIAMETER.
Aug 5, 1:20 PM CDTTSTM WND DMGBlaine, MNTREES DOWN.
Aug 5, 1:23 PM CDTHAIL 1.75Ham Lake, MN
Aug 5, 1:27 PM CDTHAIL 1.5Blaine, MN
Aug 5, 1:30 PM CDTTSTM WND DMGLino Lakes, MNTREE SNAPPED.
Aug 5, 1:30 PM CDTHAIL 1Blaine, MN
Aug 5, 1:32 PM CDTHAIL 23 W Forest Lake, MN
Aug 5, 1:40 PM CDTHAIL 2Forest Lake, MN
Aug 5, 1:41 PM CDTHAIL 1.5Forest Lake, MNTIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

163 
WUUS53 KMPX 051813
SVRMPX
MNC003-025-053-123-163-051900-
/O.NEW.KMPX.SV.W.0157.190805T1813Z-190805T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
113 PM CDT Mon Aug 5 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hennepin County in east central Minnesota...
  South central Chisago County in east central Minnesota...
  Anoka County in east central Minnesota...
  Northern Washington County in east central Minnesota...
  Northern Ramsey County in east central Minnesota...

* Until 200 PM CDT.

* At 112 PM CDT, a severe thunderstorm was located over Coon Rapids,
  or 12 miles north of Minneapolis, moving northeast at 45 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Public.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Minneapolis, Brooklyn Park, Maple Grove, Coon Rapids, Blaine,
  Andover, Brooklyn Center, Fridley, Shoreview, White Bear Lake,
  Ramsey and Champlin.

This includes the following highways...
 Interstate 35 between mile markers 130 and 143.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5, and near
mile marker 7.
 U.S. Highway 61 between mile markers 163 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The Twin Cities.

&&

LAT...LON 4546 9297 4511 9274 4503 9336 4522 9344
      4542 9306 4541 9302 4544 9302
TIME...MOT...LOC 1812Z 245DEG 39KT 4515 9328 

HAIL...2.00IN
WIND...60MPH
 
$$

CTG
2 follow-up statements
781 
WWUS53 KMPX 051828
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
128 PM CDT Mon Aug 5 2019

MNC053-051838-
/O.CAN.KMPX.SV.W.0157.000000T0000Z-190805T1900Z/
Hennepin MN-
128 PM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENNEPIN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4546 9297 4511 9274 4506 9320 4530 9327
      4542 9306 4541 9302 4544 9302
TIME...MOT...LOC 1828Z 245DEG 39KT 4523 9305 

$$

MNC003-025-123-163-051900-
/O.CON.KMPX.SV.W.0157.000000T0000Z-190805T1900Z/
Chisago MN-Anoka MN-Washington MN-Ramsey MN-
128 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTH CENTRAL CHISAGO...NORTHEASTERN ANOKA...NORTHERN WASHINGTON
AND NORTHERN RAMSEY COUNTIES...

At 128 PM CDT, a severe thunderstorm was located near Lino Lakes, or
19 miles north of St. Paul, moving northeast at 45 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Blaine, Shoreview, White Bear Lake, New Brighton, Lino Lakes, Forest
Lake, Ham Lake, Hugo, Vadnais Heights, Mounds View, East Bethel and
Arden Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.

&&

LAT...LON 4546 9297 4511 9274 4506 9320 4530 9327
      4542 9306 4541 9302 4544 9302
TIME...MOT...LOC 1828Z 245DEG 39KT 4523 9305 

HAIL...2.00IN
WIND...60MPH
 
$$

CTG
398 
WWUS53 KMPX 051845
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
145 PM CDT Mon Aug 5 2019

MNC123-051855-
/O.CAN.KMPX.SV.W.0157.000000T0000Z-190805T1900Z/
Ramsey MN-
145 PM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RAMSEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4519 9280 4513 9275 4511 9298 4512 9299
      4513 9302 4529 9308 4537 9291
TIME...MOT...LOC 1845Z 245DEG 39KT 4531 9281 

$$

MNC003-025-163-051900-
/O.CON.KMPX.SV.W.0157.000000T0000Z-190805T1900Z/
Chisago MN-Anoka MN-Washington MN-
145 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTH CENTRAL CHISAGO...EAST CENTRAL ANOKA AND NORTHERN
WASHINGTON COUNTIES...

At 145 PM CDT, a severe thunderstorm was located near Scandia, or 25
miles southeast of Cambridge, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lino Lakes, Forest Lake, Hugo, Chisago City and Grant. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.

&&

LAT...LON 4519 9280 4513 9275 4511 9298 4512 9299
      4513 9302 4529 9308 4537 9291
TIME...MOT...LOC 1845Z 245DEG 39KT 4531 9281 

HAIL...1.00IN
WIND...60MPH
 
$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 12:31 PM CDT, 42 minutes earlier.

Area forecast discussion, Aug 5, 12:31 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1231 PM CDT Mon Aug 5 2019

.SHORT TERM...(Today through Tuesday)
Issued at 305 AM CDT Mon Aug 5 2019

The complex of thunderstorms over eastern North Dakota is forecast
(with some amount of confidence) to hold together to reach west
central and central Minnesota this morning. While there is
uncertainty as to how robust this activity will be as it arrives
this morning, there is cause for concern with respect to the threat
for damaging winds as convection becomes more rooted in the boundary
layer with daytime heating. Diurnal heating will also likely renew
storm development along the cold front and any outflows from the
morning convection. Mid-level lapse rates are short of impressive,
but instability looks plentiful ahead of the front this afternoon,
with dewpoints in the upper 60s/low 70s and MLCAPEs of 2500+ J/KG.
Models also prog 35 knots of effective shear from south/east central
MN into west central WI during the afternoon. Hi-res models hint at
the development of an MCV as well, which would enhance the tornado
threat.

Could have some lingering storms this evening, but expect clearing
overnight, with patchy fog development possible into Tuesday
morning.

Northwest flow aloft and more shortwave energy passing overhead
could be conducive to scattered showers and thunderstorms on Tuesday-
particularly during the afternoon. Have kept most areas dry at this
point, but that may change with future forecast updates.

.LONG TERM...(Tuesday night through Sunday)
Issued at 305 AM CDT Mon Aug 5 2019

The long term has another cold front moving through the area
Wednesday, followed by cooler and drier conditions which should
last the remainder of the week.

The secondary cold front drops southeast over the area Wednesday
with some threat of strong to severe weather with models
increasing MUCAPE to at least 1500 J/kg, Shear increasing to
40-45kts as the upper trough moves in, and best LI's of around
minus 6. Mid level lapse rates around 6.5 C/km isn't particularly
unstable but may be enough for some strong wind gusts and large
hail in the afternoon. Again, the better chance of that would be
Wednesday afternoon across about the southern half of the area.

Cooler and drier air returns under high pressure for late in the
week. Afternoon highs in the 70s, overnight lows in the 50s and
dewpoints in the pleasant 50s.

Deterministic models build the western CONUS ridge into the
weekend with MN remaining on the eastern flank of the ridge. We
will become vulnerable to periodic short waves as the warmer air
tries to make a return. The better chance appears to moves in
late in the weekend(Sunday) at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1230 PM CDT Mon Aug 5 2019

Earlier convection that was across central Minnesota has exited
west central Wisconsin. However, additional storms, locally severe
had developed west of the Twin Cities. The best chance of
widespread convection with TSRA/strong winds will occur from KRWF-
KMSP-KRNH and southward this afternoon. Hard to determine timing
so will continue with tempo periods until there is a better handle
on timing this afternoon. Any storm this afternoon will be
capable of producing very strong winds and hail. Between 21-00z,
conditions will slowly improve across central Minnesota, with the
bulk of the TSRA in south central Minnesota. Between 00-03z, most
of the activity will be south of MPX TAF sites, with a northwest
wind developing. BR/FG will be possible toward sunrise.

KMSP...

Current TSRA west of the cities will affect KMSP by 18z, and
likely continue for a half hour to an hour. Strong winds, and
hail are likely within 10 NM of the airport, but not necessary
affecting the terminal. Conditions should improve between 21-00z,
with most of the activity south of the airport after 00z.

/OUTLOOK FOR KMSP/

Wed...VFR. Chc -TSRA. W/SW wind 5-10 kts.
Thu...VFR. NW wind 5-10 kts.&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...DWE
AVIATION...JLT
Hazardous weather outlook, Aug 5, 10:52 AM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1052 AM CDT Mon Aug 5 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1052 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are likely this afternoon. The
greatest threat is located south of a line from near Ladysmith
Wisconsin, to the Twin Cities and Redwood Falls. The primary
threat is damaging winds. Large hail, heavy rainfall and a couple
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional strong to severe thunderstorms are possible on
Wednesday. Damaging winds and large hail are the primary threats.

Thunderstorms are possible Saturday and Sunday. The severe
weather risk is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Local storm report, Aug 5, 12:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1256 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             1 ENE MAPLE PLAIN       45.01N 93.65W
08/05/2019  M1.50 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

TDH
Local storm report, Aug 5, 12:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1258 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             2 NE MAPLE PLAIN        45.02N 93.63W
08/05/2019  M1.50 INCH       HENNEPIN           MN   AMATEUR RADIO

&&

TDH
Local storm report, Aug 5, 1:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
100 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             1 SE DELANO             45.03N 93.78W
08/05/2019  M3.00 INCH       WRIGHT             MN   PUBLIC

            DELANO NEIGHBORHOOD; SOCIAL MEDIA POST WITH
            RULER.

&&

CCS
Local storm report, Aug 5, 1:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     HAIL             2 SSW DELANO            45.02N 93.81W
08/05/2019  M3.00 INCH       WRIGHT             MN   PUBLIC

            NUMEROUS PICTURES; WINDOWS BROKEN OUT OF
            HOMES.

&&

CCS
Local storm report, Aug 5, 1:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
111 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             ORONO                   44.99N 93.60W
08/05/2019  E1.50 INCH       HENNEPIN           MN   PUBLIC

            SOCIAL MEDIA REPORT.

&&

CCS
Local storm report, Aug 5, 1:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
112 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             LORETTO                 45.05N 93.63W
08/05/2019  E1.75 INCH       HENNEPIN           MN   PUBLIC

            SOCIAL MEDIA REPORT.

&&

CCS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:11 AM CDTSpecial Weather StatementMPXTodd34 min
Aug 5, 7:32 AM CDTSpecial Weather StatementMPXTodd43 min
Aug 5, 8:32 AM CDTSpecial Weather StatementMPXMille Lacs43 min
Aug 5, 8:54 AM CDTSpecial Weather StatementMPXKanabec36 min
Aug 5, 9:23 AM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs37 min
Aug 5, 9:47 AM CDTSpecial Weather StatementMPXRedwood43 min
Aug 5, 9:56 AM CDTSpecial Weather StatementMPXChisago34 min
Aug 5, 11:16 AM CDTSpecial Weather StatementMPXMcLeod29 min
Aug 5, 11:29 AM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley31 min
Aug 5, 11:57 AM CDTSpecial Weather StatementMPXCarver, McLeod33 min
Aug 5, 12:19 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright41 min
Aug 5, 12:50 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey40 min
Aug 5, 1:18 PM CDTSpecial Weather StatementMPXRamsey42 min
Aug 5, 1:43 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Washington47 min
Aug 5, 3:06 PM CDTSpecial Weather StatementMPXSherburne24 min
Aug 5, 3:40 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Wright35 min
Aug 5, 4:08 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin37 min
Aug 5, 4:15 PM CDTSpecial Weather StatementMPXWabasha30 min
Aug 5, 4:17 PM CDTSpecial Weather StatementMPXCarver, Hennepin, Ramsey, Washington43 min
Aug 5, 4:31 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott29 min
Aug 5, 4:32 PM CDTSpecial Weather StatementMPXSteele28 min
Aug 5, 4:36 PM CDTSevere Thunderstorm WarningMPXSteele24 min
Aug 5, 4:44 PM CDTSpecial Weather StatementMPXFaribault46 min
Aug 5, 4:46 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott44 min
Aug 5, 4:58 PM CDTSpecial Weather StatementMPXFreeborn47 min
Aug 5, 5:19 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice41 min
Aug 5, 5:44 PM CDTSpecial Weather StatementMPXWatonwan46 min
Aug 5, 5:55 PM CDTSpecial Weather StatementMPXMartin95 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.